Florida, 2019

Flooding in Florida, August 14, 2019

August 14, 2019 · NWS MFL · 3 events in 2 counties and zones

Stagnant weather pattern characterized by lingering tropical moisture and southwesterly flow. This lead to strong thunderstorms along the east coast metro that produced funnel clouds and street flooding from heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Stagnant weather pattern characterized by lingering tropical moisture and southwesterly flow. This lead to strong thunderstorms along the east coast metro that produced funnel clouds and street flooding from heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 14, 9:52 AM EST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 14, 9:52 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Miami FL
1052 AM EDT Wed Aug 14 2019

.UPDATE...
A potentially active day is in store again today as we remain in
a pretty wet pattern overall. Primary concern today will be the
potential for heavy rainfall and subsequent flooding, with the
greatest potential across the east coast metro areas. A Flood
Watch has been issued for metro and coastal Palm Beach, Broward,
and Miami- Dade counties until 9 PM this evening to reflect this
threat. While all three metro areas are at-risk for flooding
today, metro Broward is likely the most suceptible as this is
where the better heavy rain potential and high soil moisture
overlap.

A cluster of thunderstorms has already developed and is pushing
across the Gulf waters and southwest Florida. Outflow from this
activity should gradually push eastward to northeastward into
Southeast Florida throughout the day, colliding with the sea
breeze over the east coast metro areas. The combination of the
S to SW steering flow and the westward advancing seabreeze will
lead to pretty slow storm motion, which could lead to higher
rainfall totals. Storms should gradually diminish later this
evening.

Part of the reason the flooding potential is higher today is due
to the very wet antecedent conditions. The East Coast Metro areas
have already been having a wet month, with all 3 climate sites at
least several inches above normal for August so far. This is
reflected in the soil moisture, which has risen even more after
yesterday's heavy rainfall. This high soil moisture has caused
flash flood guidance to be much lower than typical, ranging from 1
to 3 inches over 1 hour, which can be pretty easily exceeded with
a slow- moving thunderstorm.

&&

.PREV DISCUSSION... /issued 800 AM EDT Wed Aug 14 2019/

AVIATION...
Similar pattern today as previous days with primarily VFR cond.
expected for all sites throughout the period outside of afternoon
convection. Storm coverage will once again be enhanced over the
interior during the early afternoon and gradually increase for the
east coast terminals due to sea breeze boundary collisions. Handled
afternoon convection today with VCTS; however, TEMPOS for IFR/LIFR
CIGS and VIS may be required if any stronger storms move over the
terminals.

PREV DISCUSSION... /issued 340 AM EDT Wed Aug 14 2019/

DISCUSSION...
Many areas across South Florida will remain dry through the early
morning hours. The exception to this will be across the local waters
as well as the coastal areas, where scattered showers and
thunderstorms will continue to develop. As Wednesday progresses,
the winds will begin to shift to a more southerly direction as an
area of high pressure slowly builds in from the western Atlantic.
The latest computer model guidance continues to show slightly
drier air trying to push into the area. Even though the air mass
will be slightly drier, there will still be plenty of moisture to
work with as the latest model soundings continue to show PWATS
around 1.9 inches. The east and west coast sea breezes will
develop which will cause showers and thunderstorms to also
develop once again as the day progresses with the greatest
coverage of storms occurring across the interior and the Lake
Okeechobee region. The main hazards associated with the storms
will continue to be the heavy downpours and the frequent
lightning. The ground across the east coast metro areas is
saturated due to the persistent heavy rainfall that has been
occurring across the area over the past several days. Therefore,
flooding will be a concern especially over the low lying and poor
drainage areas of the east coast metro areas where the heavier
showers and storms set up. High temperatures will continue to
remain on the warm side as they will rise to around 90 across the
east coast to the lower 90s across the interior. Heat index values
will once again rise into the triple digits across the region on
Wednesday.

The southerly flow will continue through the end of the week and
there will continue to be plenty of moisture remaining in the area
as well. This will allow for increased rain chances across the
interior sections as well as the east coast metro areas as the east
and west coast sea breezes develop. There could be a few stronger
storms towards the end of the week as well as some of the latest
model soundings continue to show 500 mb temperatures cooling to -7C
by Friday.

Not much change is in store for the upcoming weekend. Both of the
latest GFS and ECMWF continue to keep plenty of moisture in place.
The wind flow will try to shift around to a more southeasterly
direction, which may help to focus more of the shower and
thunderstorm development towards the interior and west coast
sections during the afternoon hours. There will still be a chance of
showers and thunderstorms developing across the east coast metro
areas during the late morning hours as the east coast sea breeze
develops and tries to move inland.

MARINE...
A ridge of high pressure from the western Atlantic will continue to
try to push into the area on Wednesday. This will help to shift the
wind flow to a more southerly direction across the Atlantic and Gulf
coastal waters. Seas will generally remain at 2 feet or less across
the local waters throughout the forecast period. Scattered showers
and thunderstorms will occur each day. Winds and waves will be
locally higher in and around any shower or thunderstorm.

HYDROLOGY...
With plenty of moisture remaining in place across South Florida
today, scattered to numerous showers and thunderstorms will develop
once again as the day progresses. The ground across the east coast
metro areas is saturated due to the heavy rainfall that has been
occurring over the past several days. There could be some
additional flooding especially over the low lying and poor
drainage areas of the east coast metro areas where the heaviest
showers and thunderstorms set up on Wednesday.
&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  91  77  92  78 /  60  30  60  40
Fort Lauderdale  90  79  91  78 /  50  30  50  30
Miami            92  78  92  78 /  60  30  60  30
Naples           90  77  90  78 /  70  30  50  30

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Flood Watch until 9 PM EDT this evening for FLZ068-072-074-168-
     172-173.

AM...None.
GM...None.
&&

UPDATE...32/MM
DISCUSSION...55/CWC
MARINE...55/CWC
AVIATION...18/Weinman

HYDROLOGY...55/CWC
Hazardous weather outlook, Aug 14, 10:15 AM EST, 2 hours 30 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
1115 AM EDT Wed Aug 14 2019

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
150315-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
1115 AM EDT Wed Aug 14 2019

...Numerous Storms and Heavy Rainfall Expected Again Today...
...Flood Watch in Effect for East Coast Metro...

This hazardous weather outlook is for South Florida.

.DAY ONE...TODAY AND TONIGHT

Flooding: Slow moving thunderstorms will bring the threat for
isolated flooding of streets and poor drainage areas across all of
South Florida today. The ongoing extended period of heavy rainfall
will bring a more significant threat along the east coast metro where
more substantial flooding of roads and low lying areas is possible. A
flood watch is in effect for the east coast metro areas until 9PM.

Thunderstorms: Scattered to numerous thunderstorms will continue to
develop through the day. The greatest coverage of this activity is
expected during the afternoon hours, while storms slowly spread
eastward toward and off the Atlantic coast. Storm activity should
decrease in coverage and intensity through the evening hours.
Thunderstorms will be capable of producing strong winds, heavy rain,
and frequent lightning.

Waterspouts: Isolated waterspouts are possible across all South
Florida waters.

Wind: The strongest thunderstorms today will be capable of producing
wind gusts of up to 50 mph.

Temperatures: Warm and humid conditions will continue to produce
afternoon heat index readings in excess of 100 degrees for all of
South Florida. Portions of South Florida, especially across Collier,
Miami-Dade and Palm Beach counties, will see the highest values reach
105 to 108 degrees for an hour or two.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Scattered to numerous thunderstorms are expected each day through
the period across South Florida. The highest coverage of storms is
expected to shift more across the interior and Lake region by late
week. Frequent lightning, heavy rain capable of producing localized
flooding, and gusty winds will continue to be the main hazards.

Heat indices may reach around 100 to 108 degrees each afternoon
through the period.

.SPOTTER INFORMATION STATEMENT...

Widespread spotter activation is not anticipated, however individual
spotters are encouraged to report high wind and flooding to the
National Weather Service forecast office in Miami.

For more information...visit the National Weather Service in Miami
website at www.weather.gov/miami.

In the hours before

Special weather statement, Aug 14, 10:26 AM EST, 2 hours 19 minutes before
Special Weather Statement
National Weather Service Miami FL
1126 AM EDT Wed Aug 14 2019

FLZ067-141630-
Inland Palm Beach County FL-
1126 AM EDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR PALM BEACH COUNTY UNTIL 1230 PM
EDT...

* At 1125 AM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from near Lake
  Harbor to near Okeelanta to 8 miles northwest of Intersection
  Alligator Alley And Miami Canal. Movement was northeast at 25 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  West Palm Beach, Wellington, Palm Beach Gardens, Belle Glade,
  Pahokee, South Bay, Canal Point, Royal Palm Beach, Parkland,
  Okeelanta, Loxahatchee NWR, Mission Bay, Belle Glade Camp, North
  County Airport, Loxahatchee Groves, Lion Country Safari Park, The
  Acreage, Fremd Village-Padgett Island, Whisper Walk and Hamptons At
  Boca Raton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2634 8069 2658 8072 2676 8083 2696 8061
      2696 8020 2633 8020
TIME...MOT...LOC 1525Z 231DEG 21KT 2677 8081 2659 8062 2625 8070

Cohen
Special weather statement, Aug 14, 12:16 PM EST, 29 minutes before
Special Weather Statement
National Weather Service Miami FL
116 PM EDT Wed Aug 14 2019

FLZ072>074-172>174-141815-
Coastal Broward County FL-Metro Broward County FL-
Metropolitan Miami Dade FL-Far South Miami-Dade County FL-
Inland Miami-Dade County FL-Coastal Miami Dade County FL-
116 PM EDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MIAMI-DADE AND SOUTHERN
BROWARD COUNTIES UNTIL 215 PM EDT...

* At 115 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms producing very heavy rain along a
  line extending from Hallandale to near Intersection Krome And
  Kendall Drive to 9 miles south of Royal Palm Ranger. Movement was
  northeast at 10 mph.

* Winds in excess of 45 mph possible with these storms.

* Locations impacted include...
  Miami, Hialeah, Pembroke Pines, Hollywood, Miramar, Miami Beach,
  Homestead, Coral Gables, South Miami, Surfside, Homestead General
  Airport, Miami Gardens, Hallandale, Homestead Miami Speedway, The
  Redland, Kendall, North Miami, Doral, North Miami Beach and
  Aventura.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This activity was also developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2582 8017 2559 8035 2535 8037 2522 8059
      2524 8068 2564 8060 2606 8019 2610 8009
      2597 8007
TIME...MOT...LOC 1715Z 239DEG 10KT 2598 8013 2564 8049 2526 8063

Cohen
Special weather statement, Aug 14, 12:37 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Miami FL
137 PM EDT Wed Aug 14 2019

FLZ067-068-072-168-172-141815-
Coastal Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
137 PM EDT Wed Aug 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR BROWARD AND SOUTHEASTERN PALM
BEACH COUNTIES UNTIL 215 PM EDT...

* At 137 PM EDT, National Weather Service meteorologists were
  tracking strong thunderstorms capable of producing very heavy rain
  along a line extending from near Kings Point to Broadview Park.
  Movement was northeast at 15 mph.

* Winds in excess of 45 mph and funnel clouds possible with these
  storms.

* Locations impacted include...
  Fort Lauderdale, Pembroke Pines, Hollywood, Coral Springs, Pompano
  Beach, Davie, Plantation, Boca Raton, Deerfield Beach, Delray
  Beach, Tamarac, Margate, Lighthouse Point, Lauderdale-By-The-Sea,
  Highland Beach, Lauderhill, Coconut Creek, Oakland Park, North
  Lauderdale and Lauderdale Lakes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Miami on Facebook and
Twitter.

&&

LAT...LON 2646 8004 2609 8009 2600 8024 2634 8021
      2643 8014
TIME...MOT...LOC 1737Z 211DEG 11KT 2640 8012 2609 8021

Cohen

The radar

The Miami radar (KAMX), 90 km away, was scanning. The volume nearest the first event began at 17:47 UTC.

Open the radar archive at this moment

Event by event

2 flood, 1 funnel cloud. Local standard time, as filed.

Flood, Palm Beach

When
August 14, 12:45 PM EST to 3:00 PM EST
Where
Palm Beach County, 1.86 mi NW of Boca Raton to 2.29 mi NNW of Boca Raton
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
26.370, -80.100

Street flooding at the Florida Atlantic University campus along North University Drive near the football stadium.

Flood, Miami-Dade

When
August 14, 1:00 PM EST to 3:00 PM EST
Where
Miami-Dade County, 1.64 mi WNW of Ives Estates to 1.59 mi NW of Ives Estates
Cause
Heavy Rain
Reported by
Social Media
Coordinates
25.911, -80.243

Video received via social media of flooding along NW 150 street in Opa-Locka. Street appeared to be barely passable.

Funnel Cloud, Miami-Dade

When
August 14, 1:00 PM EST to 1:05 PM EST
Where
Miami-Dade County, 1.99 mi ENE of Opa Locka
Reported by
Social Media
Coordinates
25.930, -80.250

Picture received via social media of a funnel cloud sighted from the Palmetto Expressway near NW 27 avenue in Miami Gardens.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2019Every state in 2019This day in weather historyWarnings in Florida, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 849889, 849890, 849891.